Do Nootropics Cause Insomnia?

Nootropics that block adenosine, like caffeine, are often associated with insomnia. Additionally, some nootropics are wakefulness-promoting agents such as phenylpiracetam and modafinil. If taken late in the day, these nootropics may keep you up at night.

In this article, I'll go over the research on nootropics and insomnia and give you some tips on how to avoid insomnia while taking nootropics.

So without further ado, let's just get straight into it, shall we?

How Nootropics Can Affect Your Sleep

In order to understand how nootropics cause insomnia, you'll need to understand what causes insomnia in the first place.

5 Causes of Insomnia

insomnia_nootropics

There are 5 top causes for insomnia.

As you'll see below, some of these reasons apply more directly to prescription sleep medications but others can certainly apply to nootropic users as well:

  1. Caffeine Intake: Caffeine is a stimulant and it blocks adenosine receptors. This increases alertness and wakefulness.
  2. Prescription Medications: Certain medications prescribed for conditions such as anxiety, depression, and hypertension can disrupt sleep patterns.
  3. Smoking: Cigarettes contain nicotine, which is a powerful stimulant (and considered a Nootropic). Smoking cigarettes close to bedtime can make it difficult to fall asleep and stay asleep.
  4. Alcohol Intake: Alcohol is a depressant and it can disrupt sleep architecture. It's also a common culprit of middle-of-the-night awakenings.
  5. Emotional Stress: When we're feeling stressed out, it's difficult to relax and fall asleep.

So what causes insomnia in nootropic users?

As mentioned previously, certain nootropics and prescription medications can cause insomnia.

If you're taking Modafinil, caffeine, or amphetamines, you're more likely to experience insomnia.

Nootropics like Modafinil are wakefulness-promoting agents.

Modafinil is structurally similar to Adrafinil, which is a prescription medication used to treat narcolepsy.

It works by increasing levels of histamine, norepinephrine, and dopamine in the brain which in turn, increases wakefulness.

Caffeine is a well-known stimulant that blocks adenosine receptors in the brain. This increases alertness and wakefulness as well.

Amphetamines like (Ritalin and Adderall) are also stimulants that work by increasing levels of dopamine and norepinephrine in the brain.

All of these substances can cause insomnia when taken late in the day.

Tips to Avoid Insomnia While Taking Nootropics

If you're taking nootropics and you're concerned about developing insomnia, there are a few things you can do to help avoid it:

  1. Don't take nootropics late in the day.
  2. Limit your caffeine intake.
  3. Don't stack your Nootropics.

Most people choose to stack nootropics - combining several at a time for synergistic effects.

Stacking can be effective but it also increases the risk of side effects and interactions.

There's no exact formula as to what works best so always do your research and try different things out!

If you're worried about insomnia when taking stimulants, I recommend having L-theanine on hand.

L-theanine is an amino acid found in green tea that helps to counteract the stimulant effects of caffeine.

Taking it before or after drinking coffee can help to reduce jitters and anxiety.

In general, I always recommend being mindful of how your body is reacting to nootropics and making changes as needed.

The Bottom Line on Nootropics and Insomnia

Nootropics that block adenosine, like caffeine, may cause insomnia.

Other nootropics like Modafinil and amphetamines are wakefulness-promoting agents and they're considered stimulants (and therefore they may affect sleep).

If you experience insomnia while taking Nootropics, there are some steps you can take to help remedy the situation:

  • Don't take nootropics late in the day
  • Limit your caffeine intake
  • Don't stack Nootropics
  • Have L-theanine on hand

Be mindful of dosage and possible side effects and make adjustments as needed

FAQ - Nootropics And Sleep

Q: Why do Nootropics affect sleep?

A: Nootropics that block adenosine receptors, like caffeine, may cause insomnia. Other nootropics like Modafinil and amphetamines are wakefulness-promoting agents and they're considered stimulants. Stimulants can affect sleep by increasing levels of dopamine and norepinephrine in the brain which can lead to insomnia.

Q: What can I do to help avoid developing insomnia when taking Nootropics?

A: Don't take nootropics late in the day, limit your caffeine intake, don't stack your Nootropics, and have L-theanine on hand. Be mindful of dosage and possible side effects and make adjustments as needed.

Q: How long should I wait after taking a nootropic before going to bed?

A: Most people recommend waiting at least 4-6 hours after taking a nootropic before going to bed.

Q: What are the best Nootropics for sleep?

A: A great nootropic for sleep is 5-HTP. That being said, there is no one "best" Nootropic for sleep. Some people find that certain Nootropics help them sleep better while others don't. It's important to experiment with different substances and dosages to find what works best for you.

Q: Will nootropics make me tired the next day?

A: Nootropics are best-known for their ability to increase alertness and wakefulness, so it's possible that they could have the opposite effect on your energy levels. Some people find that certain Nootropics make them sleepy, while others don't.

Q: Do Nootropics affect REM sleep?

A: There is limited research on how Nootropics affect REM sleep. Some people find that Nootropics (especially heavy stimulants) can disrupt their normal sleep cycle and reduce the amount of REM sleep they get. More research is needed in this area.